Alert archive / Louisiana / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 44, NWS Lake Charles, LA
NWS Lake Charles, LA issued this severe thunderstorm warning at May 23, 2018, 1:17 PM CDT for Beauregard Parish, Calcasieu Parish, Louisiana; Jasper County, Newton County, Texas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2018, 1:17 PM CDT (18:17 UTC)
- Expired
- May 23, 2018, 1:45 PM CDT
- In force
- 28 min
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Beauregard Parish, LA, Calcasieu Parish, LA, Jasper County, TX, Newton County, TX
The radar
The Lake Charles radar (KLCH), 63 km from the middle of the area, began a volume at 18:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 6.3 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1886 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 669 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
068
WUUS54 KLCH 231817
SVRLCH
LAC011-019-TXC241-351-231845-
/O.NEW.KLCH.SV.W.0044.180523T1817Z-180523T1845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lake Charles LA
117 PM CDT WED MAY 23 2018
The National Weather Service in Lake Charles has issued a
* Severe Thunderstorm Warning for...
Southwestern Beauregard Parish in southwestern Louisiana...
West central Calcasieu Parish in southwestern Louisiana...
Southwestern Newton County in southeastern Texas...
Eastern Jasper County in southeastern Texas...
* Until 145 PM CDT.
* At 116 PM CDT, a severe thunderstorm was located over Deweyville,
moving north at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Deweyville, Starks, Buna, Wrights Settlement, Devils Pocket,
Bancroft and Old Salem.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3059 9367 3031 9361 3024 9385 3024 9386
3050 9401
TIME...MOT...LOC 1816Z 161DEG 23KT 3033 9375
HAIL...1.00IN
WIND...60MPH
$$
MMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 12:45 PM CDT, 32 minutes earlier.
Area forecast discussion, May 23, 12:45 PM CDT, 32 minutes before
Area Forecast Discussion National Weather Service Lake Charles LA 1245 PM CDT Wed May 23 2018 .AVIATION...Considerable shower and thunderstorm activity has been ongoing over southeast Texas including the BPT terminal. This activity will be expanding eastward as the afternoon progresses. Presently carrying a continued TEMPO group for thunder at BPT. All other terminals maintaining VCTS. Otherwise VFR will prevail while gradient winds remain light. Gusty winds in excess of 20 knots may accompany stronger thunderstorms. && .PREV DISCUSSION... /issued 932 AM CDT Wed May 23 2018/ UPDATE... Scattered showers and a few thunderstorms already ongoing this morning near the coast and offshore. With precipitable water values about a tenth of an inch higher than this time yesterday and expected to continue increasing, greater convective coverage is expected today than was seen yesterday. No major changes were made to the forecast this morning. Jones PREV DISCUSSION... /issued 611 AM CDT Wed May 23 2018/ AVIATION...Mostly VFR conditions are expected, however periods of lower vis and ceilings may occur due to scattered thunderstorms. Storm chances will increase from late morning into the afternoon and decrease toward and after sunset. Winds will be east to southeast. PREV DISCUSSION... /issued 524 AM CDT Wed May 23 2018/ DISCUSSION... A quiet albeit muggy night across the region, with temperatures currently in the upper 60s to lower 79s. Some light VSBY restrictions noted on area observations, though this has been the case the past several nights and does not warrant inclusion in the forecast. Radar imagery depicting more activity over the Gulf waters than the previous few nights, generally coinciding with a slug of higher PW air as indicated by satellite imagery and model data. Broad upper trof persists across the NW Gulf Coast region early this morning, with a mid/upper level vort max evident in moisture channel imagery nearing the middle TX coast. Expect to see greater convective coverage today than we did yesterday, initially focused within the aforementioned moisture slug which extends from the coastal waters NW into SE TX. Model guidance indicates this moisture will gradually lift NWD, and in concert with diurnal instability, anticipate convective development will also expand/occur farther inland. Severe TSTMS are not expected, though gusty winds and locally heavy rainfall amounts are possible. Global models continue to be consistently inconsistent with the pattern evolution toward the end of the week and over the weekend, though broadly agree on the upper trof axis continuing slowly EWD over the next few days, amplifying over the Central/Eastern Gulf as a ridge builds near or just east of the Baja. At the SFC, a broad and weak area of low pressure over the NW Caribbean is forecast to lift into the South Central (or SE) Gulf, then subsequently move NWD. Still a fair amount of spread on strength/track/timing of this low pressure area, though the broad consensus is for this feature to remain east of our area as it reaches the North Central or NE Gulf coast by the latter part of the weekend. Better moisture influx from the E/SE late week and into the weekend will yield higher PoPs over eastern parts of the area. No significant variation in daily temperatures are expected, with highs around 90 and lows in the upper 60s/lower 70s. Warmer high temperatures are possible this weekend into early next week if we can end up within a dry northerly flow on the western flank of the low and/or underneath an expanding TX ridge. 13 MARINE... Weak surface high pressure extending west across the northern Gulf coast states will maintain a generally light southeast to east flow and low seas over the next couple of days. Winds are expected to turn more northeasterly late in the week and over the weekend as an area of low pressure lifts north across the central Gulf of Mexico and moves toward the north central Gulf coast. Isolated to scattered showers and thunderstorms are expected Wednesday with activity becoming more numerous Thursday into the weekend as the low approaches. At this time, only slightly elevated winds and seas are expected, mainly over the Gulf waters east of Intracoastal City. Marine interests should continue to monitor the latest forecasts from this office and NHC regarding possible tropical or sub-tropical development of this low pressure area. 13 && .PRELIMINARY POINT TEMPS/POPS... AEX 92 69 91 69 / 50 40 50 20 LCH 90 72 89 72 / 50 30 50 30 LFT 91 73 91 73 / 50 30 50 40 BPT 89 72 89 72 / 50 20 40 30 && .LCH WATCHES/WARNINGS/ADVISORIES... LA...None. TX...None. GM...None. && AVIATION...23
Hazardous weather outlook, May 23, 5:57 AM CDT, 7 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Lake Charles LA 557 AM CDT Wed May 23 2018 LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262- 241100- Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry- Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin- Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron- East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper- Northern Newton-Southern Jasper-Southern Newton- 557 AM CDT Wed May 23 2018 This Hazardous Weather Outlook is for portions of central Louisiana, south central Louisiana, southwest Louisiana, west central Louisiana, and southeast Texas. .DAY ONE...Today and Tonight Scattered showers and thunderstorms are expected across the area today and into this evening. Severe thunderstorms are not expected, but some storms could produce strong gusty winds along with frequent lightning and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered showers and thunderstorms are expected again Thursday, mainly during the afternoon and evening. No severe thunderstorms are expected, although some storms could produce gusty winds along with frequent cloud to ground lightning and very heavy rainfall. Weather conditions Friday through the early next week will be highly dependent on the evolution and track of a low pressure area moving north through the Gulf of Mexico. At this time it appears the low will track east of the area, keeping the bulk of heavy rainfall across the north central or northeast Gulf coast. Scattered to perhaps numerous showers and thunderstorms will still be possible, with stronger storms producing gusty winds along with frequent cloud to ground lightning and very heavy rainfall. Please continue to closely monitor the forecast for the weekend into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. GMZ430-432-435-450-452-455-470-472-475-241100- Sabine Lake-Calcasieu Lake-Vermilion Bay- Coastal waters from Cameron LA to High Island TX out 20 NM- Coastal waters from Intracoastal City to Cameron LA out 20 NM- Coastal waters from Lower Atchafalaya River to Intracoastal City LA out 20 NM- Waters from Cameron LA to High Island TX from 20 to 60 NM- Waters from Intracoastal City to Cameron LA from 20 to 60 NM- Waters from Lower Atchafalaya River to Intracoastal City LA from 20 to 60 NM- 557 AM CDT Wed May 23 2018 This Hazardous Weather Outlook is for portions of Gulf of Mexico. .DAY ONE...Today and Tonight Scattered showers and thunderstorms are expected today and tonight. Although the probability of widespread hazardous weather is low, some storms will be capable of producing frequent cloud to water lightning and locally higher winds and seas. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered showers and thunderstorms are expected again Thursday. No severe thunderstorms are expected, although some storms could produce gusty winds along with frequent cloud to water lightning and locally higher winds and seas. Weather conditions Friday through the early next week will be highly dependent on the evolution and track of a low pressure area moving north through the Gulf of Mexico. At this time it appears the low will track east of the area, keeping the bulk of shower and thunderstorm activity along with higher winds and seas across the north central or northeast Gulf. Scattered to perhaps numerous showers and thunderstorms will still be possible, with stronger storms producing frequent cloud to ground lightning and locally higher winds and seas. Please continue to closely monitor the forecast for the weekend into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. 13
In the hours before
Special weather statement, May 23, 11:25 AM CDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1125 AM CDT WED MAY 23 2018
TXZ215-231700-
Jefferson TX-
1125 AM CDT WED MAY 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL JEFFERSON COUNTY
UNTIL NOON CDT...
At 1125 AM CDT, Doppler radar was tracking a strong thunderstorm near
Port Acres, or near Port Arthur, moving northwest at 10 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Port Arthur, Nederland, Central Gardens, Port Acres, La Belle and
Southeast Texas Regional Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2990 9419 3002 9399 2989 9391 2986 9393
2984 9392 2985 9393 2985 9394 2983 9394
2983 9392 2982 9395 2980 9395 2977 9401
TIME...MOT...LOC 1625Z 146DEG 9KT 2986 9400
MMSpecial weather statement, May 23, 12:04 PM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1204 PM CDT WED MAY 23 2018
TXZ201-215-231745-
Jefferson TX-Hardin TX-
1204 PM CDT WED MAY 23 2018
...SPECIAL WEATHER STATEMENT...
At 1203 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Beaumont to China. Movement was northwest
at 15 mph.
Winds in excess of 30 mph will be possible with these storms.
Locations impacted include...
Beaumont, Lumberton, Silsbee, Kountze, Sour Lake, Nome, Saratoga,
Bevil Oaks and China.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3049 9428 3019 9410 3016 9412 3014 9410
3014 9411 3013 9409 2993 9434 3001 9444
3011 9445 3011 9459 3012 9460 3020 9463
TIME...MOT...LOC 1703Z 141DEG 14KT 3015 9419 3003 9434
MMSpecial weather statement, May 23, 12:07 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1207 PM CDT WED MAY 23 2018
LAZ073-TXZ215-216-231745-
West Cameron LA-Orange TX-Jefferson TX-
1207 PM CDT WED MAY 23 2018
...SPECIAL WEATHER STATEMENT...
At 1206 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Sabine National Wildlife, moving northwest at 15 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Port Arthur, Orange, Groves, Port Neches, Bridge City, West Orange
and Orangefield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2985 9379 2989 9377 2997 9376 2999 9380
3000 9379 2998 9383 2999 9386 2997 9384
2997 9386 2995 9386 2996 9387 2993 9386
2992 9389 3003 9404 3019 9383 2990 9359
2980 9372
TIME...MOT...LOC 1706Z 141DEG 14KT 2990 9373
MMLocal storm report, May 23, 12:36 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1236 PM CDT WED MAY 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM FUNNEL CLOUD 8 WSW NEDERLAND 29.93N 94.12W
05/23/2018 JEFFERSON TX PUBLIC
PUBLIC SOCIAL MEDIA PICTURE OF FUNNEL CLOUD APPROXIMATELY
8 MILES WSW OF NEDERLAND. TIME ESTIMATED BY RADAR.
&&
SWARTHENSpecial weather statement, May 23, 12:36 PM CDT, 41 minutes before
Special Weather Statement National Weather Service Lake Charles LA 1236 PM CDT Wed May 23 2018 LAZ027>032-041-042-073-074-TXZ180-201-215-216-259>262-232345- Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-Calcasieu- Jefferson Davis-West Cameron-East Cameron-Tyler-Hardin-Jefferson- Orange-Northern Jasper-Northern Newton-Southern Jasper- Southern Newton- 1236 PM CDT Wed May 23 2018 ...TROPICAL FUNNEL CLOUD SIGHTED... At 1145 AM...The National Weather Service has received a report of a funnel cloud in the vicinity of Nederland Texas. A very moist and unstable tropical airmass is in place across the area. Meanwhile...the vertical wind profile over the area is light and variable. These conditions are favorable for the development of tropical funnel clouds...especially where rain cooled boundaries...known as outflow boundaries...and the seabreeze collide. These tropical funnel clouds are usually short-lived and do not reach the ground. If the funnel cloud becomes more severe and reaches the ground...minor damage may occur...and a tornado warning will likely be issued. Stay tuned for later statements and updates on this weather situation. 23
Special weather statement, May 23, 1:09 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
109 PM CDT WED MAY 23 2018
LAZ030-041-TXZ180-201-216-259>262-231845-
Calcasieu LA-Beauregard LA-Orange TX-Hardin TX-Southern Newton TX-
Northern Newton TX-Northern Jasper TX-Southern Jasper TX-Tyler TX-
109 PM CDT WED MAY 23 2018
...SPECIAL WEATHER STATEMENT...
At 108 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Starks to near Batson. Movement was north
at 25 mph.
Winds in excess of 30 mph will be possible with these storms.
Locations impacted include...
Lumberton, Silsbee, Kountze, Deweyville, Evadale, Warren, Thicket,
Saratoga, Call, Starks, Fred, Wildwood, Fields, Buna, Dequincy,
Votaw, Weiss Bluff, Gist, Trout Creek and Lunita.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3049 9454 3062 9456 3062 9341 3023 9352
3025 9465 3049 9473
TIME...MOT...LOC 1808Z 161DEG 23KT 3029 9363 3031 9460
MMThe office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 7:03 PM CDT | Special Weather Statement | LCH | Vernon | 27 min |
| May 22, 7:41 PM CDT | Special Weather Statement | LCH | Vernon | 34 min |
| May 22, 7:54 PM CDT | Special Weather Statement | LCH | Rapides | 36 min |
| May 22, 10:27 PM CDT | Special Weather Statement | LCH | Avoyelles | 48 min |
| May 23, 11:57 AM CDT | Special Marine Warning | LCH | 33 min | |
| May 23, 12:12 PM CDT | Special Marine Warning | LCH | 33 min | |
| May 23, 12:17 PM CDT | Severe Thunderstorm Warning | LCH | Cameron | 28 min |
| May 23, 1:35 PM CDT | Special Weather Statement | LCH | Cameron | 25 min |
| May 23, 3:53 PM CDT | Special Marine Warning | LCH | 37 min | |
| May 23, 3:55 PM CDT | Special Marine Warning | LCH | 35 min | |
| May 23, 4:12 PM CDT | Special Weather Statement | LCH | Rapides, Vernon | 48 min |
| May 23, 4:26 PM CDT | Special Marine Warning | LCH | 64 min | |
| May 23, 4:31 PM CDT | Special Marine Warning | LCH | 44 min | |
| May 23, 10:55 AM CDT | Special Weather Statement | LCH | Jefferson | 35 min |
| May 23, 11:25 AM CDT | Special Weather Statement | LCH | Jefferson | 35 min |
| May 23, 12:04 PM CDT | Special Weather Statement | LCH | Hardin | 41 min |
| May 23, 12:07 PM CDT | Special Weather Statement | LCH | Orange | 38 min |
| May 23, 1:09 PM CDT | Special Weather Statement | LCH | Hardin | 36 min |
| May 23, 1:52 PM CDT | Special Weather Statement | LCH | Jasper | 23 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2018Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.